Alert archive / Idaho / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Pocatello, ID

August 1, 2022Bannock County, Caribou County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 1, 2022, 4:06 PM MDT for Bannock County, Caribou County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2022, 4:06 PM MDT (22:06 UTC)
Expired
Aug 1, 2022, 6:37 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Bannock County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 44 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WGUS55 KPIH 012206
FFWPIH
IDC005-029-020115-
/O.NEW.KPIH.FF.W.0002.220801T2206Z-220802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
406 PM MDT Mon Aug 1 2022

The National Weather Service in Pocatello has issued a

* Flash Flood Warning for...
  North Central Bannock County in southeastern Idaho...
  Western Caribou County in southeastern Idaho...

* Until 715 PM MDT.

* At 406 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Inkom.

This includes the following streams and drainages...
  Inman Creek and Rapid Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4293 11234 4290 11214 4277 11217 4279 11225
      4280 11232 4286 11233

FLASH FLOOD...RADAR INDICATED

$$

JK
2 follow-up statements
754 
WGUS75 KPIH 012314
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
514 PM MDT Mon Aug 1 2022

IDC005-029-020115-
/O.CON.KPIH.FF.W.0002.000000T0000Z-220802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bannock ID-Caribou ID-
514 PM MDT Mon Aug 1 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT THIS 
EVENING FOR NORTH CENTRAL BANNOCK AND WESTERN CARIBOU COUNTIES...

At 514 PM MDT, The thunderstorm that prompted the Flash Flood 
Warning has moved out of the warned area. Rainfall from the storms 
will still be working its way through the Rapid Creek and Inman 
Creek drainages toward Inkom. Flash Flooding remains possible.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Inkom.

This includes the following streams and drainages...
  Inman Creek and Rapid Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4293 11234 4290 11214 4277 11217 4279 11225
      4280 11232 4286 11233

FLASH FLOOD...RADAR INDICATED

$$

DH
070 
WGUS75 KPIH 020037
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
637 PM MDT Mon Aug 1 2022

IDC005-029-020047-
/O.CAN.KPIH.FF.W.0002.000000T0000Z-220802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bannock ID-Caribou ID-
637 PM MDT Mon Aug 1 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL BANNOCK AND 
WESTERN CARIBOU COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

LAT...LON 4293 11234 4290 11214 4277 11217 4279 11225
      4280 11232 4286 11233

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:39 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 1, 2:39 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
239 PM MDT Mon Aug 1 2022

.SHORT TERM (Tonight - Tuesday)...
Starting to see some more widespread CU development this afternoon
across the central mountains as well as to the south across
northern Nevada and Utah. Atmospheric moisture quickly increases
throughout the rest of the afternoon and especially into the
evening hours as the monsoonal push continues northward with PWAT
values climbing well above 1" and into the 95th+ percentile
climatologically. Initial thunderstorm development, especially in
the mountains, will likely be of the dry variety but as the
atmosphere quickly moistens, this will change to thunderstorms of
the wet variety. Some of which may be sufficient rainfall produces
so will have to keep an eye on precip accumulations once the
event is ongoing. Hi-res CAMs this morning supported decent
overnight coverage of convection with even some elevated
thunderstorm potential during the overnight hours. As we move into
Tuesday, primary focus area for precip shifts towards the SE
corner of the region where the deepest moisture will be. Things
remain unsettled throughout the day areawide however even across
the higher terrain of the central mountains. Again, given the deep
moisture in place late tonight but especially tomorrow, a close
eye will have to be kept on storms for any localized flood threat.

As far as temperatures are concerned, things remain quite hot
across the area with widespread mid to upper 90s expected as more
dense cloud cover looks to arrive past our peak heating time
frame. Heat Advisory continues across the eastern Magic Valley
towards Shoshone and into the Wood River Foothills. Things will be
cooler by some 10- 15 degrees on Tuesday however as widespread
clouds and rain will keep things noticeably cooler. ASM

.LONG TERM (Wednesday - next Monday)...
The forecast period starts with mainly zonal flow through the
area, ECMWF and GFS can agree on that. Models also agree on a
trough moving almost along the US/Canada border from west to east
on Thursday and Friday. This will make for some breezy conditions
both days and opens the door to bring in some more monsoonal
moisture and the next best chance for widespread rain and
convection to the area on Friday. A second trough follows a
similar path through the weekend, but the GFS wants to keep it a
bit farther north. To split the difference, keeping lower POPs in
the forecast through Saturday and Sunday and even into Monday. As
far as temperatures go, the ridge tries to build back in Wednesday
into Thursday, but thanks to the end of the week and weekend
troughs, it will break down a bit more again and keep our
temperatures at or slightly below our average low 90s before the
ridge begins to build in again and temperatures start to warm.
Taking into account the CPC 6-10 Day outlook, we can expect at
40-50% chance of above normal temperatures as we get to the end of
this forecast period. AMM/ASM

&&

.AVIATION...
For the 18Z TAFS through 18Z Tuesday
Monsoonal moisture returns Monday afternoon, so expect an
increase in cloud cover and each site contains VCTS for pop up
showers and storms. VFR conditions are expected to continue,
though cigs drop to around 7000ft. Winds pick up after 20Z with
gusts between 15-20kts until around 06Z Tuesday. Expect winds to
be a bit lighter at KSUN, staying around 10kts. Coverage of rain
and storms picks up after 06Z Tuesday. AMM

&&

.FIRE WEATHER...
Monsoon moisture is moving up from Utah currently. Expect isolated
thunderstorms mainly for our southern and northern areas. For our
southern areas, zones 427 and 413, these storms late this
afternoon into early evening could have locally heavy rain with
them. Precipitable water amounts rise to around 1 to 1.25 inches
by early evening along the Utah border. For our northern areas
today, isolated thunderstorms are likely for zones 475 and 476
with moisture moving into the area combined with a weak short wave
aloft. Thunderstorms look to occur by late afternoon and continue
to early evening. For our northern areas, these isolated
thunderstorms will be mostly dry and have gusty outflows up to
around 40 to 45 mph. On Tuesday, look for a repeat of isolated
showers and thunderstorms for most areas. Our southeast areas,
zone 413, will likely just see isolated thunderstorms due to
extensive cloud cover. Have held off on scattered thunderstorm
coverage and thus any Red Flag warnings. However, expect moderate
to heavy rain fall mainly along the Utah and Wyoming borders,
especially for zone 413, on Tuesday. Wednesday looks dry with a
return of isolated showers and thunderstorms, mainly for our
southern areas, on Thursday and Friday. Also, Thursday and Friday
look breezy with gusts of 20 to 30 mph. Temperatures do drop 5 to
10 degrees on Tuesday and Wednesday before warming back up by
Friday and continuing into the weekend. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for IDZ051-055-075.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:33 PM MDTSpecial Weather StatementPIHCuster87 min

Nearby

Flash Flood Warnings in Idaho, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.